Document Detail


[Thiazide diuretics for hypertensive treatment induced severe hyponatremia with consciousness disturbance in two elderly cases].
MedLine Citation:
PMID:  20616453     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
The salt intake of the Japanese is among the highest in the world, leading to a high prevalence of salt-sensitive hypertension. To prevent this, salt restriction, suppression of the rennin-angiotensin-aldosterone system, and natriuresis are important. Therefore, the use of a combination of an angiotensin II receptor blocker and thiazide diuretics is used for antihypertensive treatment. Some randomized controlled studies suggested that thiazide diuretics are useful not only to lower blood pressure, but also to prevent cardiovascular events and improve prognosis in the elderly, who are prone to being salt-sensitive. We encountered 2 elderly patients referred to our emergency room because of severe hyponatremia and consciousness disturbance, who had been treated with thiazide diuretics for 1 and 2 months, respectively. In both, hypernatriuria despite hyponatremia, slight dehydration, and refractory antidiuretic hormone (ADH) excess were observed, but activation of the rennin-angiotensin-aldosterone system was absent. Thyroid and adrenal functions were unremarkable. Theses phenomena have much in common with the condition called mineralcorticoid-responsive hyponatremia of the elderly (MRHE). Several weeks after discontinuation of diuretics, serum sodium values returned to normal levels, but transtubular potassium concentration gradient (TTKG) values were depleted despite slight hyperkalemia, and relative ADH excess was sustained, which suggested mineralocorticoid dysfunction and distal renal tubulointerstitial injury. Distal tubulointerstitial dysfunction is one of the most important causes of MRHE. On the basis of these 2 cases, we speculated whether distal tubulointerstitial injury may accelerate hyponatremia in the elderly. We need to check not only serum potassium, but also sodium levels, especially in elderly persons with suspected tubulointerstitial injury.
Authors:
Masako Takeshita; Mariko Miyao; Yuzo Mizuno
Related Documents :
18079273 - Long-term cardiovascular effects of neonatal dexamethasone treatment: hemodynamic follo...
8497433 - Age-related differences in simultaneous interarm blood pressure measurements.
6240543 - Cardiac norepinephrine and intrinsic properties of isolated hypertrophied hearts from d...
Publication Detail:
Type:  Case Reports; English Abstract; Journal Article    
Journal Detail:
Title:  Nihon Ronen Igakkai zasshi. Japanese journal of geriatrics     Volume:  47     ISSN:  0300-9173     ISO Abbreviation:  Nihon Ronen Igakkai Zasshi     Publication Date:  2010  
Date Detail:
Created Date:  2010-07-09     Completed Date:  2010-12-10     Revised Date:  2011-07-29    
Medline Journal Info:
Nlm Unique ID:  7507332     Medline TA:  Nihon Ronen Igakkai Zasshi     Country:  Japan    
Other Details:
Languages:  jpn     Pagination:  257-61     Citation Subset:  IM    
Affiliation:
Division of Endocrinology and Metabolism, Kanto Central Hospital.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Aged
Consciousness Disorders / chemically induced*
Female
Humans
Hypertension / drug therapy*
Hyponatremia / chemically induced*
Middle Aged
Sodium Chloride Symporter Inhibitors / adverse effects*
Chemical
Reg. No./Substance:
0/Sodium Chloride Symporter Inhibitors

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  [Study of discharge support in dementia cases].
Next Document:  Effect of brief sleep hygiene education for workers of an information technology company.